Preprint 2000-014

The Riemann problem for an elastic string with a linear Hooke's law

H. Hanche-Olsen, H. Holden, and N.H. Risebro

Abstract: We solve the Riemann problem for vibrations of an infinite, planar, perfectly elastic string with a linear relation between the string tension and the local stretching, i.e., with a linear Hooke's law. The motion is governed by a $4\times 4$ system of conservation laws that is linearly degenerate in all wave families. Conservation of energy leads to $L^2$ estimates that are used in the analysis.

Available as PostScript (448 Kbytes) or gzipped PostScript (188 Kbytes; uncompress using gunzip).
H. Hanche-Olsen, <>
H. Holden, <>
N.H. Risebro, <>
Publishing information:
Appeared in Quarterly of Applied Mathematics 60, 695-705 (2002).
Submitted by:
<> April 21 2000.

[ 1996 | 1997 | 1998 | 1999 | 2000 | All Preprints | Preprint Server Homepage ]
© The copyright for the following documents lies with the authors. Copies of these documents made by electronic or mechanical means including information storage and retrieval systems, may only be employed for personal use.

Conservation Laws Preprint Server <>
2003-01-29 19:01:27 UTC